Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Diabetic. Have recurrent fever, increase HGB level and Hematocrit. Tingling in limbs, hand and feet. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5133 Questions
My father complain of recurrent fever, increase HGB level, and Hematocrit, he did many times blood donation but it comes high after one week, he feels tingling in upper and lower limbs, feels like electricty in hands and feet . Now his doctor said , starting diabetes type 2 .
Posted Mon, 22 Jul 2013 in General Health
Answered by Dr. Chobufo Ditah 4 hours later
Hi and thank you so much for this query. I am Dr. Ditah and feel humbled having this opportunity to address your health questions today. I am so sorry about what your father has been experiencing and the recent diagnosis of starting diabetes type 2.

From the symptoms of your father, the recurrent high levels of hemoglobin and hematocrit, I am very concerned about polycythemia vera. This is condition in which too many red blood cells are produced in the bone marrow. Some of the symptoms that you may also want to check in your father are headache, dizziness
itchiness, especially following a warm bath or shower, redness of your skin, shortness of breath besides the numbness, tingling, burning or weakness in his hands, feet, and legs. Please, provide the results for a closer appraisal.
There is another condition closely related called secondary polycythemia which is due to excess erythropoetin levels which can be caused by low oxygen tension, living on a mountain top, exogenous supplements of erythropoetin, renal cancers etc.

To shed more light on this, your father may need to do a bone marrow biopsy and blood erythropoetin levels. if these are in favor of this, then he will need a more detailed investigation in this light.

Treatment of this involves intermittent bleeding among other measures and drugs. This offers temporal relief of symptoms and this may be the reason why he has been doing multiple blood donations. However, the symptoms recur after a few weeks and the hemoglobin and hematocrit levels all return to previous high values. This may have been the case with him. It could be that it is something else but until this is disproved or another answer provided, i will stick to this.

For diabetes, it takes a simple blood test to tell whether he has it or not. His family history puts him at risk.His lifestyle, BMI should be evaluated to see whether they put him at risk also for developing type 2 diabetes. Is he having symptoms of drinking a lot, urinating a lot and always feeling tired? they may make this more likely. He can do a fasting blood sugar, HBA1c or an oral glucose tolerance test to confirm this. What value did his doctor get so that I can give a more detailed interpretation and advice?

I hope you find this information helpful and answers your query. I understand I have started a new topic of discussion, please feel free to ask many follow up questions on this, If you wish to see a doctor right away, then i will suggest you see a hematologist to get an answer to the suspicion of polycythema vera.
Hope to hear soon from you.
Dr. Ditah, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor